Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Can high blood pressure cause headaches while on Atenolol?

User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 2001
Answered : 4909 Questions
Question
I HAVE 3 HEART STENTS, 2012 NO PROBLEMS. BLOOD PRESSURE MEDS. ATENOLOL 50 MG BID A MENISCUS REPAIR 12/19 NO PROBLEMS. MINIMAL ACTIVITY. BP NORMAL 120'S/ 70'S HR 65-75. WED BP> 190/90 HR 85, HAD NOT TAKEN BP MED FOR THAT DAY BECAME SOB AND SHAKEY. DISCOMFORT RT CHEST, JAW, EAR, BARELY TO TOP OF HEAD. TOOK MY ATENOLOL 50 MG ALL PASSED 1 HR. FELT FINE ALL THURS, THURS EVENING BP SLOWLY >165/88, NOTED HEAD ACHE, BACK OF NECK UP NECK TO EAR. TOOK DUE DOSE OF ATENOLOL 50 MG. TOOK ANOTHER ATENOLOL 25 MG ABOUT 4AM, PAIN STARTING BACK OF NECK, UP NECK TO EAR BP 160/89. WOKE UP BP 102/70 FELT GOOD DURING EVENING HEAD ACHE STARTED AGAIN SAME AS BEFORE TOOK DUE DOSE OF ATENOLOL 50 MG IMPROVED 1 HR. AROUND 4PM HEAD ACHE STARTING BP 154/80 TOOK ATENOLOL 25 MG FEELING BETTE, BUT NOT GONE BP 139/70 HR 75. ?
Tue, 12 Jun 2018 in Hypertension and Heart Disease
 
 
Answered by Dr. Ilir Sharka 52 minutes later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

I passed carefully through your question and would explain that your headaches seem to be related to hyperdynamic status of blood circulation status and it seems that it reacts well well beta-blocker intake.

For this reason, it would be recommendable to continue taking a beta-blocker (Atenolol or Carvedilol, which has also vasodilatory effects).

I would also recommend adding other anti-hypertensive drugs to your therapy like a calcium channel blocker (amlodipine, lercanidipine) or an ACEI drug (Ramipril, Lisinopril, etc.).

Considering your past medical history for heart stents, I would also recommend performing further tests:

- a cardiac ultrasound and cardiac enzymes
- an exercise cardiac stress test or stress echo
- thyroid hormone levels
- complete blood count
- blood electrolytes.

As you have implanted stents, I would recommend continue taking anti-platelet therapy (aspirin).

Hope you will find this answer helpful!

Kind regards,

Dr. Iliri
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor